Alert archive / Texas / Special Weather Statements in 2018

Special Weather Statement, NWS Midland/Odessa, TX

October 5, 2018Midland County, Texas

NWS Midland/Odessa, TX issued this special weather statement at Oct 5, 2018, 10:21 PM CDT for Midland County, Texas. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 5, 2018, 10:21 PM CDT (03:21 UTC)
Expired
Oct 5, 2018, 10:45 PM CDT
In force
24 min
Issued by
NWS Midland/Odessa, TX

County Midland County, TX

The radar

The Midland/Odessa radar (KMAF), 21 km from the middle of the area, began a volume at 03:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 3.4 hours before the alert went out and 23 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2018-10-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2035 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2018-10-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -20 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2035 J/kg
Mixed-layer CIN
-67 J/kg
Mixed-layer LCL
1437 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

663 
WWUS84 KMAF 060321
SPSMAF

Special Weather Statement
National Weather Service Midland/Odessa TX
1021 PM CDT FRI OCT 5 2018
 
TXZ062-060345-
Midland TX-
1021 PM CDT FRI OCT 5 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MIDLAND COUNTY UNTIL 1045
PM CDT...

At 1021 PM CDT, Doppler radar was tracking a strong thunderstorm over
Midland, moving east at 25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Midland, Greenwood, Cotton Flat, Midland Airpark, Spraberry and
Skywest Airport.

This includes Interstate 20 between mile markers 134 and 147.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3171 10210 3208 10214 3207 10181 3170 10180
TIME...MOT...LOC 0321Z 240DEG 45KT 3198 10208 

$$

12

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this special weather statement went out at Oct 5, 9:00 PM CDT, 1 hour 21 minutes earlier.

Area forecast discussion, Oct 5, 9:00 PM CDT, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
900 PM CDT Fri Oct 5 2018

.DISCUSSION...

Busy evening across West Texas and Southeast New Mexico, w/ongoing
convection over much of the area.  Cells have decreased in
intensity w/loss of diurnal heating, and we'll do a quick update
to remove mention of severe activity.  Also, anvil blow-off/high
cloud may inhibit lows overnight, and we'll bump them up a couple
of degrees as well. We'll make adjustments to other parameters as
necessary.  Updates out shortly.

&&

.PREV DISCUSSION... /issued 547 PM CDT Fri Oct 5 2018/

DISCUSSION...
See aviation discussion below.

AVIATION...
VFR conditions are expected at most terminals through much of the
night across the west Texas and southeast New Mexico terminals.
Thunderstorms are also expected across portions of the region,
especially this evening. Have included a mention of tempo MVFR
tsra at KPEQ, KINK, and KFST through 06/08z based on the latest
radar trends and model guidance. Will monitor elsewhere. MVFR
Ceilings are expected at KMAF by 06/10z and will continue through
much of Saturday morning.

12

PREV DISCUSSION... /issued 240 PM CDT Fri Oct 5 2018/

DISCUSSION...
Upper ridge over the SE US with a weak trough moving into AZ today
then weakens as moves into NM Saturday.  However the broad trough is
reinforced/deepens across the Great Basin Saturday developing a
closed low by Sunday.  This will result in several days with good
rain chances for the area.  By the middle of next week this trough
will lift NE with zonal flow setting up from OK to the Pacific.

Have increased pops tonight and Saturday and already have storms on
radar around the Davis Mountains.  Best chance of rain tonight will
be for portions of SE NM... the Western Permian Basin... and the
Upper Trans Pecos.  Some of these storms could be severe with large
hail and damaging wind... may also see locally heavy rain due to
training but storms will not be sitting in one sport.  MAF 12z
sounding does show some directional and speed shear along with
unstable parameters and high PW.  With several periods of rain
chances hopefully much of the area will receive beneficial rain.
Based on model qpf the heaviest rain tonight may be across the Trans
Pecos shifting to the Northern Permian Basin Saturday.  As long as
the closed low remains west of the area will have the potential for
shortwaves to track across the area in SW flow... have high pops
through Monday.

Currently have unusually warm temps in the upper 80s to the lower 90s
with dewpts in the 60s over most of the region.  Cooler temps
expected through the weekend as clouds and rain combine to decrease
insolation.  Also a cold front is expected to sag into the northern
CWA Saturday and hang up... may become focus for storm development.
Expect cooler temps closer to normal next week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     72  78  61  77 /  40  70  60  70
Carlsbad                       66  82  60  84 /  40  30  30  10
Dryden                         73  87  70  84 /  10  40  40  40
Fort Stockton                  69  85  67  84 /  50  50  40  40
Guadalupe Pass                 64  80  60  78 /  50  20  20  10
Hobbs                          65  78  58  77 /  60  50  50  30
Marfa                          62  81  57  81 /  60  40  40  10
Midland Intl Airport           70  81  64  78 /  50  60  50  60
Odessa                         69  82  64  78 /  60  60  50  50
Wink                           70  83  65  83 /  70  50  40  40

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

12/44
Hazardous weather outlook, Oct 5, 1:53 PM CDT, 8 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
153 PM CDT Fri Oct 5 2018

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-061900-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
153 PM CDT Fri Oct 5 2018 /1253 PM MDT Fri Oct 5 2018/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

Numerous thunderstorms are possible this afternoon and tonight over
the Davis Mountains and mainly along and north of I-10. Some storms
could be severe with large hail, damaging winds, frequent lightning,
and heavy rainfall. Heavy rainfall may lead to localized flash
flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

More severe thunderstorms are possible Saturday and Sunday. Large
hail and damaging winds will be possible. However, heavy rainfall
will become more of a threat this weekend and possibly into early
next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon and this
evening, particularly across Southeast New Mexico, the western
Permian Basin, and the Trans Pecos.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

In the hours before

Special weather statement, Oct 5, 7:53 PM CDT, 2 hours 28 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
753 PM CDT FRI OCT 5 2018

TXZ045-060145-
Gaines TX-
753 PM CDT FRI OCT 5 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GAINES COUNTY UNTIL
845 PM CDT...

At 752 PM CDT, Doppler radar was tracking a strong thunderstorm over
Seagraves and Loop, moving northeast at 20 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Seagraves, Seagraves Airport, Loop and Gaines County Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3296 10233 3284 10233 3282 10279 3296 10289
TIME...MOT...LOC 0052Z 243DEG 60KT 3297 10256

12
Special weather statement, Oct 5, 8:23 PM CDT, 1 hour 58 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
823 PM CDT FRI OCT 5 2018

TXZ075-060145-
Pecos TX-
823 PM CDT FRI OCT 5 2018

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL PECOS COUNTY UNTIL
845 PM CDT...

At 821 PM CDT, Doppler radar was tracking a strong thunderstorm 23
miles southwest of Fort Stockton or 10 miles north of Hovey in open
country of west central Pecos County , moving northeast at 10 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of west central Pecos
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3070 10332 3086 10341 3092 10333 3077 10309
TIME...MOT...LOC 0121Z 244DEG 49KT 3081 10327

12
Special weather statement, Oct 5, 9:38 PM CDT, 43 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
938 PM CDT FRI OCT 5 2018

TXZ058-074-075-060330-
Pecos TX-Reeves County and Upper Trans Pecos TX-
Davis/Apache Mountains Area TX-
938 PM CDT FRI OCT 5 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN PECOS...SOUTH CENTRAL
REEVES AND EASTERN JEFF DAVIS COUNTIES UNTIL 1030 PM CDT...

At 938 PM CDT, Doppler radar was tracking a strong thunderstorm 16
miles southeast of Balmorhea Lake, or 25 miles northeast of Fort
Davis, moving northeast at 15 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of western Pecos...
south central Reeves and eastern Jeff Davis Counties.

This includes Interstate 10 between mile markers 226 and 235.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Midland.

&&

LAT...LON 3071 10357 3084 10362 3103 10331 3075 10319
TIME...MOT...LOC 0238Z 244DEG 13KT 3079 10353

44
Special weather statement, Oct 5, 9:56 PM CDT, 25 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
956 PM CDT FRI OCT 5 2018

TXZ074-080-060330-
Marfa Plateau TX-Davis/Apache Mountains Area TX-
956 PM CDT FRI OCT 5 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BREWSTER...
SOUTHEASTERN JEFF DAVIS AND EASTERN PRESIDIO COUNTIES UNTIL 1030 PM
CDT...

At 956 PM CDT, Doppler radar was tracking a strong thunderstorm near
Alpine-Casparis Municipal Airport, or near Alpine, moving northeast
at 25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Alpine, Camp Mitre Peak, Alpine-Casparis Municipal Airport and
Paisano Pass.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3020 10381 3049 10392 3064 10348 3031 10341
TIME...MOT...LOC 0256Z 244DEG 49KT 3038 10376

12
Special weather statement, Oct 5, 10:01 PM CDT, 20 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
1001 PM CDT FRI OCT 5 2018

TXZ061-062-060345-
Midland TX-Ector TX-
1001 PM CDT FRI OCT 5 2018

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ECTOR AND WESTERN MIDLAND
COUNTIES UNTIL 1045 PM CDT...

At 1001 PM CDT, Doppler radar was tracking a strong thunderstorm near
Odessa, moving east at 20 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Midland, Odessa, Goldsmith, Midland International Air and Space Port,
West Odessa, Odessa Schlemeyer Field, Penwell and Warfield.

This includes Interstate 20 between mile markers 100 and 132.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3172 10261 3208 10263 3208 10215 3171 10210
TIME...MOT...LOC 0301Z 244DEG 49KT 3196 10243

12
Special weather statement, Oct 5, 10:21 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
1021 PM CDT FRI OCT 5 2018

TXZ062-060345-
Midland TX-
1021 PM CDT FRI OCT 5 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MIDLAND COUNTY UNTIL 1045
PM CDT...

At 1021 PM CDT, Doppler radar was tracking a strong thunderstorm over
Midland, moving east at 25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Midland, Greenwood, Cotton Flat, Midland Airpark, Spraberry and
Skywest Airport.

This includes Interstate 20 between mile markers 134 and 147.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3171 10210 3208 10214 3207 10181 3170 10180
TIME...MOT...LOC 0321Z 240DEG 45KT 3198 10208

12

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 5, 7:36 PM CDTSpecial Weather StatementMAFGaines24 min
Oct 5, 7:53 PM CDTSpecial Weather StatementMAFGaines52 min
Oct 5, 8:23 PM CDTSpecial Weather StatementMAFPecos22 min
Oct 5, 9:30 PM CDTAreal Flood AdvisoryMAFEctor, Midland3 hr
Oct 5, 9:38 PM CDTSpecial Weather StatementMAF52 min
Oct 5, 9:56 PM CDTSpecial Weather StatementMAFJeff Davis34 min
Oct 5, 10:01 PM CDTSpecial Weather StatementMAFEctor44 min
Oct 5, 10:06 PM CDTAreal Flood AdvisoryMAFBrewster3 hr
Oct 5, 10:19 PM CDTAreal Flood AdvisoryMAFMartin, Midland3 hr
Oct 5, 10:21 PM CDTAreal Flood AdvisoryMAFGaines3 hr
Oct 5, 10:26 PM CDTSevere Thunderstorm WarningMAFBrewster34 min
Oct 5, 10:57 PM CDTSpecial Weather StatementMAFPecos48 min
Oct 5, 11:01 PM CDTSpecial Weather StatementMAF44 min
Oct 5, 11:45 PM CDTSpecial Weather StatementMAFBrewster45 min
Oct 6, 12:42 AM CDTAreal Flood AdvisoryMAFEctor, Midland3 hr
Oct 6, 12:52 AM CDTFlash Flood WarningMAFEctor, Midland3 hr
Oct 6, 1:06 AM CDTAreal Flood AdvisoryMAFCrane, Ector, Midland, Pecos, Upton3 hr
Oct 6, 12:10 PM CDTSpecial Weather StatementMAFYoakum20 min
Oct 6, 2:23 PM CDTFlash Flood WatchMAFAndrews, Borden, Crane, Dawson, Ector, Gaines and 13 more65 hr
Oct 6, 3:40 PM CDTSpecial Weather StatementMAFReeves50 min
Oct 6, 4:49 PM CDTSpecial Weather StatementMAFCulberson41 min
Oct 6, 5:00 PM CDTSevere Thunderstorm WarningMAFCulberson, Reeves60 min
Oct 6, 5:58 PM CDTSevere Thunderstorm WarningMAFCulberson, Reeves62 min
Oct 6, 6:47 PM CDTSpecial Weather StatementMAFCulberson28 min
Oct 5, 7:03 PM CDTAreal Flood AdvisoryMAFEddy, Lea3 hr
Oct 6, 4:08 PM CDTSpecial Weather StatementMAFEddy52 min
Oct 6, 4:44 PM CDTSevere Thunderstorm WarningMAFEddy61 min
Oct 6, 5:03 PM CDTSpecial Weather StatementMAFEddy42 min
Oct 6, 5:07 PM CDTAreal Flood AdvisoryMAFEddy3 hr
Oct 6, 5:33 PM CDTSpecial Weather StatementMAFEddy42 min
Oct 6, 5:56 PM CDTSevere Thunderstorm WarningMAFEddy64 min
Oct 6, 6:08 PM CDTSevere Thunderstorm WarningMAFEddy67 min

Nearby

Special Weather Statements in Texas, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.